Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 200, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2005, 8:01 PM CDT for Russell County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 8:01 PM CDT (01:01 UTC)
- Expired
- Jul 25, 2005, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 8:39 PM CDT | TSTM WND GST 60 | 2 N Lucas, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2570 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 260101 SVRICT KSC167-260200- /O.NEW.KICT.SV.W.0200.050726T0101Z-050726T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 801 PM CDT MON JUL 25 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS. * UNTIL 900 PM CDT. * AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF GORHAM...OR ABOUT 13 MILES NORTHWEST OF RUSSELL...MOVING EAST AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... GORHAM...LUCAS...LURAY...PARADISE...RUSSELL...WALDO...WILSON LAKE THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MILES AN HOUR... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9903 3886 9903 3892 9848 3913 9848 $$ HOWERTON
2 follow-up statements
000 WWUS53 KICT 260125 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 824 PM CDT MON JUL 25 2005 KSC167-260200- /O.CON.KICT.SV.W.0200.000000T0000Z-050726T0200Z/ RUSSELL KS- 824 PM CDT MON JUL 25 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN RUSSELL COUNTY UNTIL 900 PM CDT... AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF LURAY...OR 12 MILES NORTH OF RUSSELL...AND MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR LURAY BY 830 PM CDT. NEAR LUCAS BY 845 PM CDT. THE TOWN OF WALDO IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9903 3886 9903 3892 9848 3913 9848 $$ HOWERTON
000 WWUS53 KICT 260158 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 858 PM CDT MON JUL 25 2005 KSC167-260208- /O.EXP.KICT.SV.W.0200.000000T0000Z-050726T0200Z/ RUSSELL KS- 858 PM CDT MON JUL 25 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 856 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3913 9903 3886 9903 3892 9848 3913 9848 $$ HOWERTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:11 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 25, 3:11 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT MON JUL 25 2005 .DISCUSSION... SHORT TERM CONCERNS OVERNIGHT INTO TUESDAY WILL BE TIMING OF CONVECTION SLIPPING SOUTH ALONG AND BEHIND SURFACE BOUNDARY...AND THE POSSIBILITY OF HEAVY RAIN. HEADING INTO THE AFTERNOON HOURS...SURFACE PATTERN SHOWED LOW PRESSURE EASTERN COLORADO INTO NORTHEAST NEBRASKA. COLD FRONT ALONG THE LOW TO WARM FRONT CURVED THROUGH IOWA. GUSTY SOUTHERLY WINDS HAVE TEMPERATURES RANGING FROM THE MIDDLE 90S SOUTHEAST TO AROUND 101 DEGREES IN THE RUSSELL AND SALINA VICINITIES. DEWPOINTS GENERALLY IN THE MIDDLE 60S. ALOFT WATER VAPOR SHOWING SEVERAL SHORTWAVES MOVING THROUGH FLAT UPPER TROUGH OVER THE CENTRAL ROCKIES. ONE DEPARTING SHORT WAVE MOVING OUT OF THE DAKOTAS ENHANCING CONVECTION NORTH OF FRONT. TRAILING WAVE...OF MORE CONCERN...COMING OUT OF CENTRAL ROCKIES. MODELS IN AGREEMENT OVERNIGHT WITH SHORTWAVE MOVING OUT ACROSS THE PLAINS...INITIATING CONVECTION ALONG THE BOUNDARY. THEY ARE ALSO IN AGREEMENT WITH PRECIPITABLE WATER VALUES IN THE 1 TO 2 INCH RANGE. DIFFERENCES ARE IN HOW FAST BOUNDARY SLIPS ACROSS THE AREA. AT THIS POINT FAVORING THE FASTER NAM. WILL INCREASE POPS A FEW NOTCHES FROM PREVIOUS FORECAST GIVEN THE QUICKER MOVEMENT...WITH CATEGORICAL FORECAST FOR NORTHERN PORTIONS OF CWA. RAIN COOLED LOWS IN THE MIDDLE 60S NORTHERN COUNTIES TO MIDDLE 70S SOUTHEAST IN SOUTHERLY FLOW. THERE REMAINS SOME POTENTIAL FOR SEVERE WEATHER...MAINLY WINDS AND HAIL THROUGH AROUND MIDNIGHT ALONG AND AHEAD OF FRONT... BUT THINK MAIN CONCERN WILL BE THE HEAVY RAIN POTENTIAL./PF TUES-EARLY WED...FRONT CONTINUING TO PUSH THROUGH AROUND THE 12Z HOUR. MODELS DISAGREE A FEW HOURS ON TIMING...AND GRIDS REFLECT A PUSH TOWARDS THE FASTER ETA SOLUTION. INITIAL VORT MOVES THROUGH THE CWA BY 18Z AND USHERS FRONT THROUGH...TRANSITIONING TO POST FRONTAL STRATIFORM PRECIP. 850MB AND 500MB WINDS REMAIN SOUTHWEST...WHICH WOULD AID IN SOME TRAINING OF ECHOES ALONG THE BOUNDARY AS IT PUSHES SOUTHWARD. THIS FLOW...COUPLED WITH VORT LOBE AND PW VALUES OF 1.5 TO 2 INCHES...IS ENOUGH TO WARRANT HEAVY RAIN MENTION IN THE FORECAST. INSTABILITY ISNT ALL THAT IMPRESSIVE IN TERMS OF A SEVERE THREAT...BUT IS ENOUGH TO SUPPORT CONVECTION. THINK ETA12 MIGHT BE A BIT FAST IN EXITING OF PRECIP GIVEN WEST TO SOUTHWEST UPPER FLOW...BUT FOR NOW HAVE TAKEN A LIKELY SWATH OF PRECIPITATION ACROSS THE AREA FROM NORTHEAST THROUGH SOUTHWEST UNTIL LATE EVENING. HAVE GONE WITH HIGHS FROM THE MID 70S NEAR RUSSELL...TO THE MID 80S IN THE SOUTHEAST CORNER WHERE FRONT SHOULD COME THROUGH AFTER BETTER HEATING. WED/THURS...LOOKS LIKE THE NICEST DAY OF THE WEEK AS NORTHWEST FLOW ALOFT PUSHES SECONDARY VORT AND COOLER SURFACE HIGH PRESSURE THROUGH THE AREA. EXPECTING TEMPERATURES IN THE LOW TO MID 80S WITH CLOUDS ON THE DECREASE. THURSDAY LOOKS PRETTY NICE AS WELL...ALTHOUGH TEMPERATURES BEGIN TO CLIMB AGAIN BACK TO THE MID TO UPPER 80S AS SOUTHERLY FLOW RETURNS ALONG WITH WAA. FRI-MON...LONGWAVE TROF DEEPENDS TO OUR EAST...WHILE WESTERN RIDGE BUILDS OVER THE FOUR CORNERS AREA. COMBO OF THE TWO COULD NOSE THE SURFACE HIGH OVER THE FAR EASTERN ZONES FOR A FEW MORE DAYS OF NEAR CLIMATOLOGY TEMPERATURES THERE...BUT THE HEAT BEGINS TO BUILD AGAIN IN THE WEST. ONLY SMALL CHANGES TO GRIDS. KC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 81 60 83 / 40 70 30 10 HUTCHINSON 72 78 59 83 / 50 70 20 10 NEWTON 74 80 60 83 / 50 70 30 10 ELDORADO 74 82 61 83 / 30 70 50 10 WINFIELD-KWLD 74 85 61 84 / 30 80 50 20 RUSSELL 66 75 55 82 / 80 60 10 5 GREAT BEND 67 75 57 82 / 70 50 10 10 SALINA 69 78 59 83 / 80 60 20 5 MCPHERSON 71 78 59 83 / 60 60 20 10 COFFEYVILLE 76 86 63 85 / 5 60 60 20 CHANUTE 76 82 62 83 / 20 70 60 10 IOLA 75 82 62 83 / 20 70 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 99/99
Hazardous weather outlook, Jul 25, 4:36 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 436 PM CDT MON JUL 25 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- 436 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST KANSAS...SOUTH CENTRAL KANSAS AND CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING GENERALLY NORTH OF A LYONS TO SALINA LINE. SOME SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...GREATER THAN 60 MPH...AND LARGE HAIL THE MAIN THREAT. FOR THE OVERNIGHT HOURS...THE SEVERE WEATHER THREAT SHOULD DIMINISH...HOWEVER THERE WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA DURING THE DAY TUESDAY. SOME POTENTIAL FOR SEVERE WEATHER STILL EXISTS FOR PARTS OF SOUTHEAST KANSAS. THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL CONTINUE FOR PARTS OF CENTRAL KANSAS ESPECIALLY DURING THE MORNING HOURS. THUNDERSTORM CHANCES LINGER ACROSS FAR SOUTHERN PORTIONS OF SOUTHEAST KANSAS WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS EVENING... ACROSS CENTRAL KANSAS.
In the hours before
Special weather statement, Jul 25, 5:49 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 549 PM CDT MON JUL 25 2005 KSZ032-252330- RUSSELL- 549 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NATOMA...OR 22 MILES NORTHEAST OF HAYS...AND MOVING NORTHEAST AT 35 MPH. THIS STORM WILL NOT MOVE INTO RUSSELL COUNTY. HOWEVER WINDS UP TO 50 MPH FROM THIS STORM MAY AFFECT THE NORTHWEST PORTION OF RUSSELL COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
Special weather statement, Jul 25, 7:27 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 727 PM CDT MON JUL 25 2005 KSZ032-260100- RUSSELL- 727 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATOMA TO 8 MILES NORTH OF VICTORIA...AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.